Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 3, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 9, 2018, 6:31 PM MST for Mohave County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2018, 6:31 PM MST (01:31 UTC)
- Expired
- Jul 9, 2018, 9:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 80 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 6:57 PM MST | FLASH FLOOD | 7 Nnw New Kingman-Butle, AZ | MOHAVE COUNTY DISPATCH REPORTED FLASH FLOODING ALONG STOCKTON HILL RD BETWEEN MM 13 AND 15. |
| Jul 9, 8:00 PM MST | FLASH FLOOD | Chloride, AZ | 1.03 INCHES OF RAIN FELL IN 21 MINUTES MEASURED BY A TRAINED SPOTTER. TWO SMALL CULVERTS WERE DAMAGED BY THE HEAVY RAINFALL AND EROSION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 1.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 776 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 3012 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
061 WGUS55 KVEF 100131 FFWVEF AZC015-100430- /O.NEW.KVEF.FF.W.0003.180710T0131Z-180710T0430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Las Vegas NV 631 PM MST MON JUL 9 2018 The National Weather Service in Las Vegas has issued a * Flash Flood Warning for... Southwestern Mohave County in northwestern Arizona... * Until 930 PM MST. * At 631 PM MST, Doppler radar and automated rain gauges indicated thunderstorms producing heavy rain across Chloride and Stockton Hill Road. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Kingman, Chloride, New Kingman-Butler and Golden Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. && LAT...LON 3550 11394 3530 11395 3510 11426 3551 11441 $$ Adair
2 follow-up statements
773 WGUS75 KVEF 100242 FFSVEF Flash Flood Statement National Weather Service Las Vegas NV 742 PM MST MON JUL 9 2018 AZC015-100430- /O.CON.KVEF.FF.W.0003.000000T0000Z-180710T0430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Mohave AZ- 742 PM MST MON JUL 9 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MST FOR SOUTHWESTERN MOHAVE COUNTY... At 738 PM MST, Doppler radar heavy rain had ended over the area around Chloride and nearby sections of Highway 93 and Stockton Hill Road. However, automated rain gauges recorded between 1 and 2 inches within the warned area and flash flooding will remain a threat for the next couple hours. Some locations that will experience flooding include... Chloride, Stockton Hill Road and secondary roads in the area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3550 11394 3530 11395 3525 11425 3551 11441 $$ Adair
029 WGUS75 KVEF 100425 FFSVEF Flash Flood Statement National Weather Service Las Vegas NV 925 PM MST MON JUL 9 2018 AZC015-100433- /O.EXP.KVEF.FF.W.0003.000000T0000Z-180710T0430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Mohave AZ- 925 PM MST MON JUL 9 2018 ...THE FLASH FLOOD WARNING FOR SOUTHWESTERN MOHAVE COUNTY WILL EXPIRE AT 930 PM MST... Flood waters have receded around Chloride and Stockton Hill Road. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. As of 925 PM...additional thunderstorms were redeveloping across parts of Mohave County. Stay aware for the threat of heavy rain and associated flash flooding tonight. LAT...LON 3550 11394 3530 11395 3525 11425 3551 11441 $$ JA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 2:14 PM MST, 4 hours 17 minutes earlier.
Area forecast discussion, Jul 9, 2:14 PM MST, 4 hours 17 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 214 PM PDT Mon Jul 9 2018 .SYNOPSIS...An active monsoon pattern will continue through the next week with daily thunderstorm chances across most of the region. A disturbance will result in enhanced chances for thunderstorms that could produce sudden damaging wind gusts (mainly along and SE of the I-15 corridor) late this afternoon through the evening. Temperatures will cool Tuesday and Wednesday then begin to increase late this week. && DISCUSSION...Convection starting to fire along the higher terrain of Clark, Lincoln and the Mogollon Rim of central and eastern Arizona. Inverted trough over eastern Arizona will be the trigger to a potentially active late afternoon and evening across Mohave County, Colorado River, as well as eastern Clark and San Bernardino Counties. Jet-let on the northwest flack of the inverted trough will be cutting across Mohave County late this afternoon with area of 40 kt 0-6km Bulk Shear. As the storms come off the higher terrain they will be moving into region of DCAPE in excess of 1000 J/kg which is a favorable environment for damaging wind potential. The Flash Flood Threat looks to more isolated due to expected forward motion of storms along fast moving cold pools. On Tuesday and Wednesday, inverted trough will be slowly moving westward across southern/central California. Tomorrow's forecast is predicated on just how active this evening gets. The atmosphere at least south and east of Las Vegas could be worked over well enough that Tuesday could be less active. However, further west ahead of the inverted trough Inyo County and western San Bernardino Counties. Beyond Wednesday, moisture looks to linger across the region for continue diurnal cycle of afternoon/evening convection. && .AVIATION...For McCarran...Focus of the forecast will be this evening with strong outflow wind potential from the east impacting the terminal. Storms over Arizona/southwest Utah will continue to propagate into the lower deserts late this afternoon/evening. Strong outflow winds from the storms look to arrive at the terminal between 01z and 03z this evening. This looks to be the strongest potential for winds with gusts possibly in excess of 40 kts. There may be a potential of a weaker second push of winds more from a southerly direction between 05z and 08z. There is moderate confidence in the event occurring with lower confidence in the second push of wind this evening. Thunderstorm activity should then decrease for the second half of the night into Tuesday morning before re-firing Tuesday afternoon. For the rest of southern Nevada, northwest Arizona and southeast California...Expecting widespread thunderstorm activity this evening and overnight across Mohave County into southern Nevada and California. With these strong thunderstorms, gusty outflow winds over 40 knots are possible, especially in Mohave County through the Colorado River Valley. Scattered thunderstorms should linger through much of the night before dissipating early Tuesday morning. Storms are expected to redevelop across the entire region Tuesday afternoon and evening. && .SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION REQUESTED FOR MOHAVE COUNTY THIS AFTERNOON AND TONIGHT. Spotter activation may also be needed for Clark and San Bernardino counties late this afternoon through tonight. Thunderstorms are expected to develop across Arizona late today that could produce widespread damaging wind gusts that may move west across the Colorado River Valley. There will be chances for thunderstorms each day through the next week. Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && Pierce For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 5:28 PM MST | Areal Flood Advisory | VEF | Mohave | 2 hr |
| Jul 9, 5:34 PM MST | Dust Storm Warning | VEF | Mohave | 56 min |
| Jul 9, 5:54 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 36 min |
| Jul 9, 6:27 PM MST | Dust Storm Warning | VEF | Mohave | 63 min |
| Jul 9, 6:47 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 43 min |
| Jul 9, 9:21 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 54 min |
| Jul 10, 12:04 AM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Jul 10, 2:26 PM MST | Areal Flood Advisory | VEF | Mohave | 2 hr |
| Jul 10, 3:53 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Jul 10, 4:17 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 43 min |
| Jul 10, 4:54 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 51 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.